White Rose University Consortium logo
University of Leeds logo University of Sheffield logo York University logo

Freak waves in laboratory and space plasmas

Ruderman, M.S. (2010) Freak waves in laboratory and space plasmas. European Physical Journal-Special Topics, 185 (1). pp. 57-66. ISSN 1951-6355

Full text available as:
[img] Text
Ruderman_11216.pdf

Download (1394Kb)

Abstract

Generation of large-amplitude short-lived wave groups from small-amplitude initial perturbations in plasmas is discussed. Two particular wave modes existing in plasmas are considered. The first one is the ion-sound wave. In a plasmas with negative ions it is described by the Gardner equation when the negative ion concentration is close to critical. The results of numerical solution of the Gardner equation with the modulationally unstable initial condition are presented. These results clearly show the possibility of generation of freak ion-acoustic waves due to the modulational instability. The second wave mode is the Alfv,n wave. When this wave propagates at a small angle with respect to the equilibrium magnetic field, and its wave length is comparable with the ion inertia length, it is described by the DNLS equation. Studying the evolution of an initial perturbation using the linearized DNLS equation shows that the generation of freak Alfv,n waves is possible due to linear dispersive focusing. The numerical solution of the DNLS equation reveals that the nonlinear dispersive focusing can also produce freak Alfv,n waves.

Item Type: Article
Copyright, Publisher and Additional Information: © 2010 Springer. This is an author produced version of a paper subsequently published in European Physical Journal-Special Topics. Uploaded in accordance with the publisher's self-archiving policy.
Keywords: Ion-Acoustic Solitons; Nonlinear Schrodinger-Equation; Nonvanishing Boundary-Conditions; Mirror-Mode Sructures; De-vries Equation; Negative-Ions; Magnetic Holes; Warm Plasma; Rogue Waves; Solitary Waves
Institution: The University of Sheffield
Academic Units: The University of Sheffield > Faculty of Science (Sheffield) > School of Mathematics and Statistics (Sheffield)
Depositing User: Miss Anthea Tucker
Date Deposited: 10 Sep 2010 14:48
Last Modified: 08 Feb 2013 17:01
Published Version: http://dx.doi.org/10.1140/epjst/e2010-01238-7
Status: Published
Publisher: Springer
Refereed: Yes
Identification Number: 10.1140/epjst/e2010-01238-7
URI: http://eprints.whiterose.ac.uk/id/eprint/11216

Actions (repository staff only: login required)